Alert archive / New Mexico / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 152, NWS El Paso, TX
NWS El Paso, TX issued this severe thunderstorm warning at Sep 27, 2017, 1:48 AM MDT for Doña Ana County, New Mexico. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 27, 2017, 1:48 AM MDT (07:48 UTC)
- Expired
- Sep 27, 2017, 2:11 AM MDT
- In force
- 23 min
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Doña Ana County, NM
The radar
The El Paso radar (KEPZ), 22 km from the middle of the area, began a volume at 07:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 00:00Z, 7.8 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 818 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 2051 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted.
355 WUUS54 KEPZ 270748 SVREPZ NMC013-270830- /O.NEW.KEPZ.SV.W.0152.170927T0748Z-170927T0830Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service El Paso TX 148 AM MDT WED SEP 27 2017 The National Weather Service in El Paso has issued a * Severe Thunderstorm Warning for... South central Dona Ana County in south central New Mexico... * Until 230 AM MDT * At 147 AM MDT, a severe thunderstorm was located 15 miles west of Santa Teresa, or 18 miles west of Sunland Park, moving north at 25 mph. HAZARD...Quarter size hail. SOURCE...Public. IMPACT...Damage to vehicles is expected. * Locations impacted include... Portions of Highway 9 between Santa Teresa and the Mount Riley Ranch Road...and Kilbourne Hole. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3210 10703 3202 10670 3178 10679 3179 10702 TIME...MOT...LOC 0747Z 198DEG 22KT 3180 10689 HAIL...1.00IN WIND...<50MPH $$ HARDIMAN
2 follow-up statements
166 WWUS54 KEPZ 270802 SVSEPZ Severe Weather Statement National Weather Service El Paso TX 202 AM MDT WED SEP 27 2017 NMC013-270830- /O.CON.KEPZ.SV.W.0152.000000T0000Z-170927T0830Z/ Dona Ana NM- 202 AM MDT WED SEP 27 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 AM MDT FOR SOUTH CENTRAL DONA ANA COUNTY... At 201 AM MDT, a severe thunderstorm was located 12 miles west of La Union, moving north at 25 mph. This storm has moved north of Highway 9 and will pass close to the Union Pacific Terminal near Santa Teresa shortly. Additional thunderstorms have developed near Mount Riley. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. Other Locations impacted include... Kilbourne Hole. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3210 10703 3202 10670 3181 10678 3183 10702 TIME...MOT...LOC 0801Z 198DEG 22KT 3188 10686 HAIL...1.00IN WIND...<50MPH $$ HARDIMAN
365
WWUS54 KEPZ 270811
SVSEPZ
Severe Weather Statement
National Weather Service El Paso TX
211 AM MDT WED SEP 27 2017
NMC013-270821-
/O.CAN.KEPZ.SV.W.0152.000000T0000Z-170927T0830Z/
Dona Ana NM-
211 AM MDT WED SEP 27 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL DONA ANA COUNTY
IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However gusty winds and
heavy rain are still possible with this thunderstorm.
LAT...LON 3210 10703 3202 10670 3181 10678 3183 10702
TIME...MOT...LOC 0809Z 198DEG 22KT 3194 10684
$$
HARDIMANWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 26, 2:06 PM MDT, 11 hours 42 minutes earlier.
Area forecast discussion, Sep 26, 2:06 PM MDT, 11 hours 42 minutes before
Area Forecast Discussion National Weather Service El Paso Tx/Santa Teresa NM 206 PM MDT Tue Sep 26 2017 .SYNOPSIS... Easterly winds will push moist unstable air into southern New Mexico and west Texas while a slow moving low pressure system approaches from the west. This weather pattern will bring showers and thunderstorms to much of the region through Saturday with a few storms producing heavy rainfalls...hail or damaging winds. Westerly winds will bring a return to warmer dry weather Sunday and Monday. && .DISCUSSION... Active weather pattern is becoming established over New Mexico and far west Texas. An upper level low was centered over southern Nevada early this afternoon with associated trough axis extending southward into southern Baja. The low center will drift slowly southward into central Arizona by Wednesday afternoon before drifting north again. During this time ridge aloft will be aligned on a north to south axis through central Texas. The resultant circulation will include mid level south to southwest winds which will transport abundant moisture from the Gulf of California and/or Gulf of Mexico. In addition expect several short waves to eject to the northeast ahead of primary trough axis into southern New Mexico and west Texas with this scenario persisting into Saturday. Meanwhile at low levels high pressure center will move into the plains this evening with clockwise flow around it supporting easterly winds into the southern Rockies. Consequently an associated cold front will be moving to the southwest through the CWA today with the easterly winds behind it advecting cooler but more moist air mass with surface dewpoints rising above 50 F. This pattern will continue into Saturday as the surface high settles into Texas causing low level winds to become more from the southeast thus maintaining moisture transport and higher dewpoints. The deep abundant moisture inflow will push precipitable water above an inch most areas by this evening with this situation also continuing into Saturday. The moisture will contribute to air mass destabilization with CAPE's around 800 to 1600 each day. Expect embedded short waves to bring periods of enhanced upward motion aloft while overall pattern will induce isentropic lift as south to southwest flow aloft pushes warm moist air up and over the cooler air mass at thew surface. These factors indicate scattered to numerous thunderstorms tonight through Saturday. 40 to 50 kt southwest winds aloft over low level easterlies will result in 0-6 km deep layer shear around 40 to 50 kt through Thursday with 0-2 km helicity above 100 during this time. This indicates an environment favorable for updraft rotation and enhancement. With wet bulb zero heights around 9000 feet a few storms may produce large hail and even damaging downdrafts as DCAPE's will be over 1000 J/kg. Abundant moisture also suggests potential high precipitation supercell development with associated torrential rainfalls and possible flash flooding. The wind shear should diminish somewhat Friday and Saturday but moisture and instability may still support sufficient updraft strengths for more hail and heavy rains. West to southwest winds will bring a return to warmer dry weather Sunday and Monday. Longer range guidance forecasts a return of moist south to southeast winds Tuesday resulting in a few thunderstorms. && .AVIATION...Valid 27/00Z-28/00Z... P6SM SCT-BKN060-080 with scattered west to numerous east VRB25G40KT 1-3SM TSRAGS BKN020-040 especially before 06Z. Expect gradual lowering of clouds after 06Z, mainly along and east of river where some areas of BKN015-025 possible through 16Z. Scattered storms will continue after 12Z through end of forecast period. Winds generally SE to E at 10-20G30KTS with some stronger winds on western mountain slopes. && .FIRE WEATHER... Plenty of moisture is moving west through the forecast area which will remain through the end of the week. Expect scattered to numerous storms across the region as an upper low/trough remains to the west with a threat for some severe storms with strong winds and large hail, plus heavy rain and localized flooding will be possible. Temperatures for through the remainder of the week will be below normal with high relative humidities. Driest area will be in bootheel of New Mexico. Drier and warmer air is expected to start moving in over the weekend and early next week as upper flow becomes more westerly. && .PRELIMINARY POINT TEMPS/POPS... El Paso 61 75 60 77 / 60 40 50 40 Sierra Blanca 56 73 56 72 / 60 40 50 40 Las Cruces 58 74 57 75 / 60 50 50 40 Alamogordo 57 76 56 76 / 60 40 50 40 Cloudcroft 43 57 43 57 / 60 50 60 60 Truth or Consequences 55 72 56 74 / 60 60 60 50 Silver City 52 69 52 70 / 40 60 60 40 Deming 58 75 56 76 / 50 60 50 40 Lordsburg 57 77 57 78 / 30 50 40 30 West El Paso Metro 61 74 61 76 / 60 40 50 40 Dell City 56 70 57 73 / 60 40 50 40 Fort Hancock 59 76 59 77 / 60 40 50 40 Loma Linda 55 67 55 70 / 60 40 50 40 Fabens 60 74 59 78 / 60 40 50 40 Santa Teresa 59 74 59 76 / 60 50 50 40 White Sands HQ 59 73 59 75 / 60 40 50 40 Jornada Range 57 75 56 75 / 60 50 50 40 Hatch 58 75 57 76 / 60 50 50 40 Columbus 59 77 58 77 / 50 60 50 40 Orogrande 58 74 58 75 / 60 40 50 40 Mayhill 45 58 46 60 / 60 50 60 60 Mescalero 46 62 46 63 / 60 50 60 60 Timberon 46 63 46 62 / 60 50 60 60 Winston 48 65 46 66 / 60 70 60 50 Hillsboro 53 70 52 73 / 50 60 60 50 Spaceport 56 73 55 75 / 60 50 60 40 Lake Roberts 47 69 47 70 / 50 60 60 50 Hurley 53 70 52 72 / 40 60 60 40 Cliff 51 77 49 77 / 30 60 60 40 Mule Creek 52 73 51 74 / 20 50 40 30 Faywood 54 71 52 72 / 50 60 60 40 Animas 57 80 57 80 / 20 40 40 30 Hachita 56 78 55 78 / 40 50 40 30 Antelope Wells 56 80 56 79 / 30 40 40 30 Cloverdale 55 79 54 77 / 20 30 30 20 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 05 Rogash/26 Grzywacz
Hazardous weather outlook, Sep 26, 10:23 AM MDT, 15 hours 25 minutes before
Hazardous Weather Outlook National Weather Service El Paso Tx/Santa Teresa NM 1023 AM MDT Tue Sep 26 2017 NMZ401>417-TXZ418>424-272030- Upper Gila River Valley-Southern Gila Highlands/Black Range-Southern Gila Foothills/Mimbres Valley- Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel- Uplands of the Bootheel-Southwest Desert/Mimbres Basin-Eastern Black Range Foothills-Sierra County Lakes-Northern Dona Ana County- Southern Dona Ana County/Mesilla Valley-Central Tularosa Basin- Southern Tularosa Basin-West Slopes Sacramento Mountains Below 7500 Feet-Sacramento Mountains Above 7500 Feet-East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-Western El Paso County- Eastern/Central El Paso County-Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-Southern Hudspeth Highlands-Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-Rio Grande Valley of Eastern Hudspeth County- 1023 AM MDT Tue Sep 26 2017 This Hazardous Weather Outlook is for portions of south central New Mexico, southwest New Mexico, and southwest Texas. .DAY ONE...This Afternoon and Tonight Scattered to numerous showers and thunderstorms. A few storms may produce hail over an inch in diameter and wind gusts to 60 mph. Locally heavy rains also possible with rainfall amounts exceeding 2 inches over isolated locations resulting in flash flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Scattered to numerous showers and thunderstorms Wednesday through Saturday. A few storms may produce hail over an inch in diameter and wind gusts to 60 mph. Locally heavy rains also possible with rainfall amounts exceeding 2 inches over isolated locations resulting in flash flooding Wednesday through Saturday. Mostly dry non hazardous weather expected Sunday and Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required today through Saturday to report large hail...damaging winds and heavy rains with flooding. Rogash
In the hours before
Special weather statement, Sep 26, 9:25 PM MDT, 4 hours 23 minutes before
Special Weather Statement
National Weather Service El Paso TX
925 PM MDT TUE SEP 26 2017
TXZ422-424-270415-
Southern Hudspeth Highlands TX-
Rio Grande Valley of Eastern Hudspeth County TX-
925 PM MDT TUE SEP 26 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HUDSPETH COUNTY
UNTIL 1015 PM MDT...
At 924 PM MDT, Doppler radar was tracking a strong thunderstorm near
Indian Hot Springs, or 22 miles south of Sierra Blanca, moving east
at 25 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Frenchman Canyon and Indian Hot Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3075 10515 3078 10517 3077 10518 3079 10519
3078 10521 3081 10522 3079 10526 3083 10529
3081 10531 3081 10532 3083 10532 3084 10534
3085 10540 3089 10540 3093 10547 3107 10516
3075 10502
TIME...MOT...LOC 0324Z 254DEG 21KT 3086 10536
DENNHARDTSpecial weather statement, Sep 26, 10:15 PM MDT, 3 hours 33 minutes before
Special Weather Statement
National Weather Service El Paso TX
1015 PM MDT TUE SEP 26 2017
TXZ422-424-270500-
Southern Hudspeth Highlands TX-
Rio Grande Valley of Eastern Hudspeth County TX-
1015 PM MDT TUE SEP 26 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HUDSPETH COUNTY
UNTIL 1100 PM MDT...
At 1014 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles south of Frenchman Canyon, or 23 miles southwest of Van Horn,
moving east at 20 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Frenchman Canyon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3083 10492 3075 10492 3073 10511 3075 10512
3075 10516 3078 10517 3077 10518 3079 10519
3078 10521 3081 10522 3080 10522 3080 10524
3095 10525 3103 10491 3084 10491
TIME...MOT...LOC 0414Z 268DEG 15KT 3087 10517
DENNHARDTSpecial weather statement, Sep 27, 1:25 AM MDT, 23 minutes before
Special Weather Statement
National Weather Service El Paso TX
125 AM MDT WED SEP 27 2017
NMZ411-413-TXZ418-419-270830-
Southern Tularosa Basin NM-
Southern Dona Ana County/Mesilla Valley NM-
Eastern/Central El Paso County TX-Western El Paso County TX-
125 AM MDT WED SEP 27 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DONA ANA AND
NORTHWESTERN EL PASO COUNTIES UNTIL 230 AM MDT...
At 123 AM MDT, Doppler radar was tracking a strong thunderstorm 20
miles southwest of Santa Teresa, moving northeast at 30 mph. This
storm will cross the International Border near the Santa Teresa Port
of Entry before moving into Northwest El Paso and the Upper Valley.
Half inch hail and winds in excess of 45 mph will be possible with
this storm.
Locations impacted include...
Sunland Park, Anthony, West El Paso, Vinton, Westway, Santa Teresa,
Anthony Gap, Chamberino, Canutillo, La Union, Berino, Franklin
Mountains State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3178 10653 3179 10710 3209 10708 3209 10652
3175 10649
TIME...MOT...LOC 0723Z 208DEG 27KT 3162 10687
HARDIMANThe office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 26, 6:00 PM MDT | Special Weather Statement | EPZ | Sierra | 45 min |
| Sep 26, 6:05 PM MDT | Severe Thunderstorm Warning | EPZ | Doña Ana, Otero | 40 min |
| Sep 26, 6:23 PM MDT | Severe Thunderstorm Warning | EPZ | Sierra | 52 min |
| Sep 26, 6:56 PM MDT | Areal Flood Advisory | EPZ | Sierra | 3 hr |
| Sep 26, 7:07 PM MDT | Severe Thunderstorm Warning | EPZ | Doña Ana, Luna, Sierra | 38 min |
| Sep 26, 7:31 PM MDT | Flash Flood Warning | EPZ | Sierra | 3 hr |
| Sep 26, 7:38 PM MDT | Severe Thunderstorm Warning | EPZ | Doña Ana, Sierra | 33 min |
| Sep 26, 9:25 PM MDT | Special Weather Statement | EPZ | 50 min | |
| Sep 26, 10:15 PM MDT | Special Weather Statement | EPZ | 45 min | |
| Sep 27, 1:25 AM MDT | Special Weather Statement | EPZ | Doña Ana | 65 min |
| Sep 27, 7:21 AM MDT | Flash Flood Watch | EPZ | Doña Ana, Grant, Luna, Sierra | 20 hr |
| Sep 27, 3:16 PM MDT | Special Weather Statement | EPZ | Grant | 44 min |
| Sep 27, 4:02 PM MDT | Severe Thunderstorm Warning | EPZ | Grant, Hidalgo | 28 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.